Nebraska, 2005

Tornado and Hail in Nebraska, September 18, 2005

September 18, 2005 · NWS LBF · 5 events in 2 counties and zones

4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 18, 2:36 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 18, 2:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SUN SEP 18 2005

.DISCUSSION...
SURFACE LOW TO SOUTHEAST OF GID IN CENTRAL KS. TDS IN 60S EAST OF
AN ONEILL TO LBF LINE WITH DRIER AIR MOVING INTO PANHANDLE
CONVECTION BEGINNING TO FIRE ALONG STATIONARY BOUNDARY NEAR KLNX
88D. STRATUS OVER SOUTHWEST HAS KEPT STRONG CAP IN PLACE THROGH THE
DAY. DESTABILIZATION OCURRING QUICKLY OVER NORTH CENTRAL ZONES
BETWEEN THEDFORD AND ONEILL WHERE INSOLATION HAS ALLOWED
TEMPERATURES TO RISE INTO THE UPPER 80S WITH TDS IN THE LOW 60S.
SB CAPES IN THE 1500 TO 2500 JOULES/KG RANGE FROM BBW TO ONIELL. JET
STREAK INDICATED IN WV BEGINNING TO INTERACT WITH SURFACE BOUNDARY.
POSSIBILITY FOR ISO TOR OVER NORTH CENTRAL AT LEAST EARLY ON WITH
SOME SHEER INDICATED IN BUFR SOUNDINGS. MAIN THREAT SHOULD BE LARGE
HAIL. MAIN FOCUS TO SHIFT EAST OF FORECAST AREA EARLY THIS EVENING.
HAVE INTRODUCED SOME AREAS OF FOG OVER SOUTHWEST NEBRASKA BRIEFLY
MONDAY MORNING WITH INCREASING BL RH AND WINDS NEARLY CALM. GOOD
SUBCIDENCE BEHIND FRONT ON MONDAY WITH EXPECTED CLOUD COVER SLOWLY
ERRODING THROUGH THE MORNING HAVE UNDERCUT GUIDANCE SEVERAL DEGREES
WITH MOST AREAS SEEING TEMPERATURES AROUND 80. H5 RIDGE BUILDS BACK
INTO AREA ON TUESDAY WITH SURFACE HIGH OVER FORECAST AREA AND GOOD
INSOLATION LIGHT WINDS HAVE BUMPED TEMPERATURES INTO UPPER 80S TO
AROUND 90 ACROSS THE AREA. FAST ZONAL PATTERN SETS UP WITH FAST
MOVING SHOWRT WAVES EJECTING ACROSS NORTHERN PLAINS. RETAINED SCHC
POPS FOR WED THURSDAY TIME FRAME. WILL INTRODUCE SOME PRECIPITATION
FOR END OF PERIOD AS ECMF AND GFS COME MORE IN LINE. MOISTURE WILL
BE LIMITED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH NORTH CENTRAL
NEBRASKA...BROWN...ROCK...KEYA PAHA...BOYD...HOLT...BLAINE...
LOUP...GARFIELD...WHEELER AND CUSTER COUNTIES.
&&

POWER
Hazardous weather outlook, Sep 18, 1:57 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT SUN SEP 18 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-192000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
257 PM CDT SUN SEP 18 2005 /157 PM MDT SUN SEP 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA. COVERAGE IS EXPECTED TO BE SCATTERED
EAST OF HIGHWAY 83...AND ISOLATED WEST. THE MAIN THREATS FROM
STORMS THAT DO DEVELOP WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE IN THE
STRONGEST STORMS...MOST LIKELY EAST OF A LINE FROM BASSETT TO COMSTOCK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT AND FRIDAY
NIGHT...MAINLY NORTH OF HIGHWAY 2. THUNDERSTORMS ARE POSSIBLE EAST
OF HIGHWAY 83 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

In the hours before

Special weather statement, Sep 18, 2:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN SEP 18 2005

NEZ006>010-026>029-038-190400-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-
CUSTER-
INCLUDING THE CITIES OF...SPRINGVIEW...SPENCER...AINSWORTH...
BASSETT...ONEILL...DUNNING...TAYLOR...BURWELL...BARTLETT...
BROKEN BOW
356 PM CDT SUN SEP 18 2005

A TORNASDO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR KEYA PAHA...
BOYD...BROWN...ROCK...HOLT...BLAINE...LOUP...GARFIELD...WHEELER
AND CUSTER COUNTIES IN CENTRAL AND NORTH CENTRAL NEBRASKA.

SPRINGER
Special weather statement, Sep 18, 2:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN SEP 18 2005

NEZ006>010-026>029-038-190400-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-
CUSTER-
INCLUDING THE CITIES OF...SPRINGVIEW...SPENCER...AINSWORTH...
BASSETT...ONEILL...DUNNING...TAYLOR...BURWELL...BARTLETT...
BROKEN BOW
356 PM CDT SUN SEP 18 2005

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR KEYA PAHA...
BOYD...BROWN...ROCK...HOLT...BLAINE...LOUP...GARFIELD...WHEELER
AND CUSTER COUNTIES IN CENTRAL AND NORTH CENTRAL NEBRASKA.

SPRINGER

The radar

The North Platte radar (KLNX), 96 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Rock

When
September 18, 3:30 PM CST
Where
Rock County, 10 mi SW of Bassett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.483, -99.650

Hail, Holt

When
September 18, 3:57 PM CST
Where
Holt County, 11 mi WSW of Atkinson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.467, -99.167

Hail, Holt

When
September 18, 4:45 PM CST
Where
Holt County, 6 mi NNE of Chambers
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -98.700

Tornado, Holt

When
September 18, 5:30 PM CST
Where
Holt County, 6 mi S of Ewing
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -98.350

An Antelope County Sheriff Deputy reported a brief tornado touchdown over open rangeland.

Hail, Holt

When
September 18, 5:38 PM CST
Where
Holt County, 5 mi SE of Chambers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.150, -98.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468744, 5468745, 5468746, 5468748, 5468747.